Virginia, 2016

Damaging Winds in Virginia, July 16, 2016

July 16, 2016 · NWS LWX · 5 events in 3 counties and zones

Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Southerly flow ushered in hot and humid conditions around high pressure centered in the Atlantic. High amounts of instability led to some thunderstorms, and some were severe with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 10:08 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 10:08 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1108 AM EDT Sat Jul 16 2016

.SYNOPSIS...
A surface trough will remain overhead through the weekend. The
boundary will dissipate Monday before a cold front moves into the
area Monday night into Tuesday. The boundary will stall just
to the south during the middle portion of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak remnant of a frontal boundary settles near the area and
stalls out this afternoon. This combined with an impulse of
energy aloft will be enough to trigger some scattered showers and
thunderstorms this afternoon. While not expecting much in the way
of a widespread severe threat, could see an isolated stronger
storm or two with the development of 1000-1500 J/KG of MLCAPE and
around 30 knots of 0-6KM shear. It should be noted that if
convection can build tall enough, there is significantly more
shear available above 6KM AGL.

Another very warm near-seasonal summer day expected with highs in
the mid 80s to around 90F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Convection ongoing this evening will weaken and dissipate heading
into tonight. Also expecting gradual clearing, which may lead to
the development of some patchy fog, especially in areas that see
rain this afternoon/evening. Lows 60s to mid 70s.

Sunday will be the best day of the weekend with mostly sunny skies
as high pressure moves in overhead. Temperatures similar to today,
but likely a degree or two warmer, mid 80s to low 90s.

Temperatures increase further Monday, the hottest of the next
several days, out ahead of an approaching frontal system. Highs
expected to reach the low to mid 90s, but with higher dew point
values slow to return, should not be overly oppressive, with heat
indices currently forecast to remain below 100F. Some showers and
thunderstorms may approach from the northwest late in the day.

Cold front moves towards the region for Monday night. Mid level
lapse rates increase, and some MLCAPE modeled to remain over the
region, so will have to watch to see if some of the
showers/thunderstorms likely ongoing Monday evening upstream over
the Ohio Valley can make it into the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front will will pass through the area Tuesday into Tuesday
night and it will stall out just to the south Wednesday and
Thursday. Showers and thunderstorms are possible...especially
along and ahead of the boundary Tuesday. The best chance for
thunderstorms will be across central Virginia into southern
Maryland where heat and humidity will be a bit higher.

Weak high pressure will build in the area behind the front for
Wednesday and Thursday. Seasonably hot conditions are expected
during this time...but humidity will be a bit lower. The high will
shift offshore and weaken late in the week while a cold front
moves through the central Conus. A southwest flow will likely
allow for the return of more hot and humid conditions for Friday
and Saturday. Much of the time should turn out dry for Wednesday
and Thursday due to lower humidity...but also for Friday and
Saturday too due to a westerly component to the low-level wind
field.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Generally VFR through the TAF period. Mostly clear skies expected
for the remainder of the early morning hours. Some patchy fog
possible at CHO for a few hours, so have maintained some MVFR in
the TAF.

Scattered showers and thunderstorms expected to develop this
afternoon, so have shown a VCTS. Activity too scattered to
warrant TSRA yet.

VFR Sunday aside from any patchy early fog potential. VFR
conditions expected to prevail through much of Monday.
The next chance for some showers/thunderstorms will be late
Monday/Monday night.

VFR conditions are expected most of Tuesday through Wednesday. A
couple showers and thunderstorms are possible Tuesday...with the
best chance toward KCHO.

&&

.MARINE...
Winds are 18 knots this morning, but may again briefly approach
criteria later this afternoon and evening. Will leave gusts below
18 knots for now. Risk of gusty thunderstorms later this afternoon
and evening as well, with potential for Marine Weather
Statements/Special Marine Warnings.

Sunday expected to be tranquil with sub-SCA winds, but southerly
channeling ahead of next front will bring potential for SCA winds
Sunday night, and more likely late Monday/Monday night.

A cold front will pass through the area Tuesday into Tuesday
night. A few showers and thunderstorms are possible. The best
chance for thunderstorms will be across the lower Tidal Potomac
River and middle portions of the Bay. Any thunderstorms that do
develop may contain gusty winds. High pressure will settle
overhead for Wednesday and Thursday. A pressure surge behind the
cold front may cause gusts around SCA criteria Tuesday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
Hazardous weather outlook, Jul 16, 4:20 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EDT SAT JUL 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-170930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE WATERS THIS
AFTERNOON AND EVENING. LOCALLY GUSTY WINDS AND SMALL HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-170930-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
520 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 153 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 16, 1:15 PM EST
Where
Augusta County, 0.61 mi NNE of Sangerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.389, -79.077

Tree down near the intersection of North River Road and Millers Saw Mill Road.

Thunderstorm Wind, Rockingham

When
July 16, 1:38 PM EST
Where
Rockingham County, 2.28 mi NNE of Cootes Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.660, -78.833

Tree down on power lines along North Mountain Road.

Thunderstorm Wind, Rockingham

When
July 16, 1:39 PM EST
Where
Rockingham County, 1.12 mi E of Cootes Store
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.629, -78.829

Tree down in roadway near the intersection of Brocks Gap Road and Hisers Lane.

Thunderstorm Wind, Augusta

When
July 16, 2:39 PM EST
Where
Augusta County, 0.83 mi SSE of Knightly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.220, -78.921

Tree was down along the 1700 Block of Knightly Mill Road.

Thunderstorm Wind, Prince William

When
July 16, 4:34 PM EST
Where
Prince William County, 1.51 mi WSW of Hoadly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.672, -77.396

Tree was down near the intersection of Hoadly Road and Dale Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646191, 646192, 646193, 646194, 646195.